INDIANAPOLIS (WISH) – Doctors are discovering that some people experience a rare blood disorder after getting the COVID-19 vaccine. The disorder is called thrombocytopenia and usually causes people to bruise easily, develop rashes and experience excessive bleeding from just a minor injury.
So how concerned should people be? News 8 asked Dr. Christopher Doehring, vice president of medical affairs at Franciscan Health, to weigh in.
Gillis: Some people are developing a blood disorder after getting the coronavirus vaccination. What is this blood disorder and how might it be linked to the vaccine?
Doehring: We’re referring to thrombocytopenia, which is a low platelet count and certainly not an uncommon occurrence with different types of vaccines–even different types of viral illnesses. We’re not seeing it a lot. But occasionally we do see a patient develop it and the rashes that can accompany it.
Gillis: And is this also seen in other types of viruses or other types of conditions?
Doehring: Yes. So, when the body reacts to viruses of all different types some patients can develop an autoimmune reaction that lowers the platelet count and that’s what you see occasionally with COVID. But it is uncommon with the vaccine.
However, sometimes it’s not clinically apparent and you can only pick it up on a blood test. But sometimes it does manifest with a rash on the skin–what we call petechiae which are little punctate spots on the skin. They are classic for this condition.
Gillis: Dr. Doehring, you mentioned platelet count. What is a platelet and how does it affect the body?
Doehring: So, your blood is made up of a number of different components including the red blood cells, the white blood cells, antibodies, plasma and platelets and the platelets help with clotting meaning they help your body stop bleeding when you get a cut.
Gillis: So, if we do not have these platelets we could be at risk for more bleeding and perhaps hemorrhaging?
Doehring: Yes. Sometimes you’ll see people who get low platelets beyond a certain threshold where maybe their gums will start bleeding when they brush their teeth or you can get that rash on your skin because you have bleeding capillaries in your skin–that’s what that rash is. Your platelets are there all the time. They are on standby ready to stop bleeding by forming a clot and when they get too low you can start to see those spontaneous manifestations of low platelets.
Gillis: You mention these rashes…and I was reading about one case where a woman wasn’t sure what was going on and she saw bruising. Is that something we could see with this?
Doehring: That’s part of it as well. Easy bruising, bleeding gums and this petechiae rash–those are some of the ways that you would see this manifest itself spontaneously. But with a lot of patients with a low platelet count it doesn’t cause any type of manifestation that you can see. So, a lot of times you’ll detect it on blood testing particularly for patients who are sicker and in the hospital–it would be more common for them than for people who don’t have a severe illness.
Gillis: So, is this something that could have been an issue beforehand and is unrelated to the vaccine? And what are your thoughts on the link between the vaccine and this blood disorder?
Doehring: Anything that can trigger your immune system to react whether it’s a vaccine or an actual virus and certainly any number of viruses can provoke this same type of reaction in your body–it’s certainly something that is seen–but, again, it’s not really common. We don’t see it very often and again, thankfully, in these limited cases that we’re seeing it’s pretty rare especially that it would become anything worrisome or clinically significant.
Gillis: Okay. We’re not necessarily sure whether this is permanent or transient. Or, you’re saying it just might be temporary.
Doehring: Typically it is temporary and can be treated with steroids and then sometimes if the risk of bleeding increases you can give platelet transfusions. But again those are really rare and only for patients who are really sick and needing to be hospitalized.
Gillis: I know people are hyper-aware after they get the vaccine just knowing there could be side effects following the vaccinations. And you mentioned this can only be detected through the blood. So, when does it come to a point when a person should go see their doctor and get this blood test just to make certain nothing is going? Or if there is something going on?
Doehring: Particularly with the two COVID vaccines that are being used in the U.S. right now…the federal government has set up some tracking and monitoring systems via the web. So, everyone who gets a vaccine is instructed to sort of get connected so they can report any issues they are having and certainly something that is severe or bothersome…they should let their doctor know and get an appropriate evaluation and that’s the severe rash, high fevers or any number of other things.
I think because of the EUA (emergency use authorization) the government does have these reporting and monitoring things in place to help us understand what really is going on as we vaccinate tens of millions of Americans.
Gillis: Well, the governing body that people can report their symptoms to…I mean it may or may not be related or linked to the COVID-19 vaccine. It might just be something that transpired or be a result of medication they took. However, it’s still really important to report this.
Doehring: You’re exactly right. There are other autoimmune type conditions that can happen with vaccines and with viruses. One that you may commonly hear about is something called Guillain Barre Syndrome and it’s something that affects the nervous system.
Well, the flu vaccine has been associated with Guillain Barre, but it’s associated at one-seventeenth the rate of actual flu. So, in a way you can say the vaccine protects against Guillain Barre Syndrome, but some people who get the vaccine develop Guillain Barre Syndrome. That’s where it kind of gets a little bit confusing. But by and large we believe that vaccinating people against these common viruses actually lowers the risk of a lot of these things. But again, you might see it as a result of receiving a vaccine.
News 8’s medical reporter, Dr. Mary Elizabeth Gillis, D.Ed., is a classically trained medical physiologist and biobehavioral research scientist. She has been a health, medical and science reporter for over 5 years. Her work has been featured in national media outlets. You can follow her on Facebook @DrMaryGillis.